Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Jackson, KY

September 18, 2002Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Sep 18, 2002, 4:17 PM EDT for Elliott County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 4:17 PM EDT (20:17 UTC)
Expired
Sep 18, 2002, 4:45 PM EDT
In force
28 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:20 PM EDTHail 0.88Bruin, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS53 KJKL 182017
SVRJKL
KYC063-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIOTT COUNTY

* UNTIL 445 PM EDT

* AT 417 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH
  OF BRUIN...OR 6 MILES NORTHEAST OF SANDY HOOK...MOVING NORTHEAST AT
  40 MPH.

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3815 8315 3808 8295 3853 8266 3862 8292

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:50 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 18, 2:50 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT WED SEP 18 2002

GOOD MOISTURE ON SAT AND SFC CHART WITH A SH WV INDICATED ON 50H
TRIGGERING SH/TS ACROSS CWFA. DRY SLOT ON W/VP SHOULD ALLOW US TO
CLEAR OUT TONIGHT BUT WILL PROMOTE ANOTHER ROUND OF FOG. TEMPS
TONIGHT WILL DROP QUICKLY UNTIL DWPT REACHED AND THEN STABILIZE.
WILL GO AT OF NEAR DWPTS FOR LOWS. INITIAL CLEAR SKIES THU WILL HELP
TEMPS CLIMB QUICKLY UNTIL CONVECTIVE CLOUDS FILL IN AND INCREASED
POPS FOR THE WARM SECTOR.

MODELS STARTING TO AGREE THAT SLOWER IS BETTER. STILL PREFER THE ETA
AS THE SLOWER MODEL BUT THERE IS A TWIST TO THE PICTURE. NOW
INDICATIONS THAT THE INITIAL FNT FOR FRI WILL STALL OUT BEFORE
CROSSING THE MTNS. A FOLLOWING FNT LATE FRI INTO SAT WILL PROVIDE
THE IMPETUS TO CLEAR THE AREA LATE SAT AFTERNOON. THIS WILL KEEP
DECENT POPS IN THE FCST FOR LATE THU THRU LATE SAT. THEN FINALLY
CLEARING FOR THE EXTENDED. COULD BE A SLIGHT CHANCE FOR PCPN WITH A
MINOR SW TUE BUT WILL NOT MENTION FOR NOW.

.JKL...NONE.

DUSTY

PREV FCST DISCUSSIONS FOLLOW:
------------------------------------------------------------------
1125 AM EDT WED SEP 18 2002

NO UPDATE PLANNED.

OUDEMAN
-------------------------------------------------------------------
220 AM EDT WED SEP 18 2002

SHORT TERM FCST PROBLEMS CONTINUE TO STEM AROUND POPS AND SKY COVER.
MODELS SEEM TO BE OVERDONE WITH BOTH...AT LEAST TO SOME EXTENT.
LONGER TERM PROBLEM CONTINUES TO BE TIMING OF THE NEXT FRONT. MODELS
CONTINUE TO SLOW DOWN THE FRONT AND IT NOW APPEARS THAT THE 1ST
FRONT MAY LOOSE A LOT OF STEAM AND IT MAKE TAKE THE SECONDARY FRONT
TO PUSH IT ALL THRU THE AREA ON SAT.

SFC CHART EARLY THIS MORNING SHOWING THE WARM FRONT SLOWLY LIFTING
TO THE NORTH AND IS DRAPED ACROSS THE CWA (AND KY) FROM SE-NW. 8H
FRONT ALSO LOCATED IN A SIMILAR FASHION. ONE COULD ALSO ARGUE FOR A
WEAK BOUNDARY ACROSS S OHIO. LINE OF SHRA/TSRA HAS WEAKENED
CONSIDERABLY AS IT HAS LIFTED NE FROM TN AND HAS NOW MOVED ACROSS A
GOOD PORTION OF THE CWA. A FEW RENEGADE SHOWERS NOTED OVER TN AND S
CNTRL KY BUT THEY ARE WEAKENING.

SENSIBLE WEATHER...GUIDANCE IS GIVING ME LIKELY POPS FOR TODAY AND
TOMORROW AND I JUST DONT SEE IT. MOISTURE AND AFTERNOON INSTABILITY
IS DECENT ENUFF HOWEVER TO CARRY CHC POPS. LAPSE RATES LOOK DECENT
BUT NOT ALARMING. META SHOWS A WEAK VORT MOVING ACROSS THE N 1/2 OF
THE AREA MID TO LATE AFTERNOON AND ANOTHER ONE THIS EVENING. OTHER
THAN THAT I DONT SEE MUCH LIFT OR FORCING AS THE WARM FRONT WILL
CONTINUE TO WEAKEN AND MOVE NE OF THE AREA. HIGH TEMPS AGAIN TRICKY
DUE TO SKY COVER. RIGHT NOW IM THINKING OF PC SKIES AND 30 POPS WITH
TEMPS MAINLY IN THE LOWER 80S.

LOWERED POPS TO 20 TONIGHT IN THE DATABASE...SAME REASONING AS
ABOVE...JUST DONT SEE A LOT TO TRIGGER PCPN OTHER THAN THE WEAK VORT
IN THE EVENING. THU IS STILL A PROBLEM WITH MODELS GOING LIKELY POPS
AND LOTS OF CLOUDS. WILL STICK WITH WHAT IS IN THE DATABASE NOW...PC
SKIES ON THU WITH A 40 POP. MODELS DO INDICATE A LITTLE BETTER LIFT
WILL BE PRESENT IN THE AFTERNOON. TEMPS AGAIN TRICKY BUT SHOULD BE A
FEW DEGREES WARMER THAN ON WED WITH DECENT SW FLOW.

ETA CONTINUES TO BE SLOWER THAN THE AVN WITH THE FRONT FRI
NIGHT/SAT...BUT BOTH MODELS CONTINUE TO TREND SLOWER. DECIDED TO
STICK WITH 40 POPS ON FRIDAY DAY JUST IN CASE THE AVN IS RIGHT...BUT
INCREASED THE POPS FRIDAY NIGHT TO 50 IN THE DATABASE. SOMEWHAT OF A
TUFF CALL ON HOW TO HANDLE SATURDAY...IF THE ETA IS RIGHT IT WILL BE
WET. WILL LEAVE CHC POPS IN THE ZONES AND REMOVE EARLY WORDING DUE
TO LOW CONFIDENCE ON FROPA.

NO CHANGES PLANNED FOR THE SUN-TUE PERIOD. LOOKS LIKE A QUIET PERIOD
WITH SEASONAL TEMPS.

MOS...TEMPS LOOK CLOSE BUT POPS ARE OVERDONE. PLAN ON CUTTING BACK
ACCORDINGLY AS MENTIONED ABOVE. THE 6 HOURLY POPS SEEM A LOT MORE
REASONABLE THAN THE 12 HOURLYS.

GFE/IFPS...DATABASE IN PRETTY GOOD SHAPE AND ONLY MADE MINOR TWEAKS
AND SMOOTHING HERE AND THERE. ADJUSTED A FEW 1 HR POPS. OTHER
CHANGES AS NOTED ABOVE. ISC GRIDS SENT...DIDNT ADD ANY NEW MODEL
DATA.

WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. FURTHER COORDINATION
WELCOME.

HALL
--------------------------------------------------------------------9
940 PM EDT TUE SEP 17 2002

LATEST SFC ANALYSIS AND RADAR IMAGERY SUGGEST THAT THE WARM FRONT
EXTENDS FROM NEAR SDF DOWN INTO CENTRAL KY JUST W OF JKLS CWA DOWN
TO JUST W OF CSV. SHOWERS AND THUNDERSTORMS HAVE FORMED JUST AHEAD
OF THE FRONT ON ISENTROPIC LIFT.  SHOWERS AND THUNDERSTORMS THAT
WERE WELL AHEAD OF THE FRONT HAVE WEAKENED AS THEY MOVED INTO THE
DRIER AIRMASS TO THE EAST AND UPPER SUPPORT FOR THEM HAS BEEN
SHEARED.  HOWEVER...SHOWERS AND ISOLATED TSRA ALONG THE FRONT SEEM
TO BE HOLDING TOGETHER FAIRLY WELL AND EXPECT THEM TO GRADUALLY MOVE
NORTHEAST ACROSS THE CWA OVERNIGHT...WEAKENING AS THEY DO SO.
CURRENT 40 POPS OVER THE SW AND 30 OVER THE NORTHEASTERN ZONES
HANDLE THIS FAIRLY WELL.

FOG MAY BE A CONCERN LATE...ESPECIALLY OVER THE SW AS DRIER AIR
WORKS IN ALOFT BEHIND THE FRONT AND ALLOWS FOR CLEARING LATE.
HOWEVER...LOW LEVEL MOISTURE IS NOT SCOURED OUT. 12Z FWC GUIDANCE
HITS FOG PRETTY HARD LATE AT LOZ. FOR NOW...WILL ADD PATCHY FOG
WORDING OVER THE SW ZONES AND END PRECIP THERE AFTER MIDNIGHT. NO
OTHER UPDATES PLANNED. UPDATED GRIDS WILL BE SENT SHORTLY.

PELTON
--------------------------------------------------------------------

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.